Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 97, NWS Nashville, TN

April 5, 20175 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Apr 5, 2017, 4:10 PM CDT for 5 counties in Tennessee. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 5, 2017, 4:10 PM CDT (21:10 UTC)
Expired
Apr 5, 2017, 4:45 PM CDT
In force
35 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bedford County, TN, Cannon County, TN, Coffee County, TN, Rutherford County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 63 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 5, 4:19 PM CDTHAIL 17 Se Murfreesboro, TN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 1:50 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.2 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1902 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

666 
WUUS54 KOHX 052110
SVROHX
TNC003-015-031-149-189-052145-
/O.NEW.KOHX.SV.W.0097.170405T2110Z-170405T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
410 PM CDT WED APR 5 2017

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Southeastern Rutherford County in Middle Tennessee...
  Northwestern Coffee County in Middle Tennessee...
  Southeastern Wilson County in Middle Tennessee...
  Northeastern Bedford County in Middle Tennessee...
  Cannon County in Middle Tennessee...

* Until 445 PM CDT

* At 410 PM CDT, a severe thunderstorm was located 9 miles southeast
  of Murfreesboro, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Woodbury, Auburntown, Christiana, Bradyville, Beechgrove, Milton,
  Fosterville and Readyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 900 PM CDT for Middle
Tennessee.

LAT...LON 3570 8646 3604 8613 3597 8602 3596 8602
      3594 8598 3587 8590 3586 8590 3586 8589
      3585 8590 3584 8589 3557 8630
TIME...MOT...LOC 2110Z 224DEG 36KT 3576 8626 

HAIL...1.00IN
WIND...60MPH
 
$$

10
3 follow-up statements
635 
WWUS54 KOHX 052123
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
423 PM CDT WED APR 5 2017

TNC003-031-052132-
/O.CAN.KOHX.SV.W.0097.000000T0000Z-170405T2145Z/
Coffee TN-Bedford TN-
423 PM CDT WED APR 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN COFFEE AND
NORTHEASTERN BEDFORD COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area therefore the warning has been cancelled.

A tornado watch remains in effect until 900 PM CDT for Middle
Tennessee.

LAT...LON 3604 8613 3597 8602 3596 8602 3594 8598
      3586 8590 3585 8590 3584 8589 3569 8619
      3570 8620 3570 8622 3571 8622 3569 8625
      3567 8624 3566 8625 3565 8627 3573 8641
TIME...MOT...LOC 2122Z 224DEG 36KT 3585 8615 

$$

TNC015-149-189-052145-
/O.CON.KOHX.SV.W.0097.000000T0000Z-170405T2145Z/
Rutherford TN-Wilson TN-Cannon TN-
423 PM CDT WED APR 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHEASTERN RUTHERFORD...SOUTHEASTERN WILSON AND CANNON
COUNTIES...

At 422 PM CDT, a severe thunderstorm was located near Woodbury,
moving northeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Woodbury, Auburntown, Bradyville, Milton and Readyville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 900 PM CDT for Middle
Tennessee.

LAT...LON 3604 8613 3597 8602 3596 8602 3594 8598
      3586 8590 3585 8590 3584 8589 3569 8619
      3570 8620 3570 8622 3571 8622 3569 8625
      3567 8624 3566 8625 3565 8627 3573 8641
TIME...MOT...LOC 2122Z 224DEG 36KT 3585 8615 

HAIL...1.00IN
WIND...60MPH
 
$$

10
460 
WWUS54 KOHX 052132
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
432 PM CDT WED APR 5 2017

TNC015-149-189-052145-
/O.CON.KOHX.SV.W.0097.000000T0000Z-170405T2145Z/
Rutherford TN-Wilson TN-Cannon TN-
432 PM CDT WED APR 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR EAST CENTRAL RUTHERFORD...SOUTHEASTERN WILSON AND NORTHERN CANNON
COUNTIES...

At 432 PM CDT, a severe thunderstorm was located near Woodbury,
moving northeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Woodbury, Auburntown and Readyville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 900 PM CDT for Middle
Tennessee.

LAT...LON 3602 8611 3597 8602 3596 8602 3594 8598
      3586 8590 3585 8590 3584 8589 3575 8622
      3580 8628
TIME...MOT...LOC 2132Z 224DEG 36KT 3593 8606 

HAIL...1.00IN
WIND...60MPH
 
$$

10
913 
WWUS54 KOHX 052138
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
438 PM CDT WED APR 5 2017

TNC015-149-189-052148-
/O.EXP.KOHX.SV.W.0097.000000T0000Z-170405T2145Z/
Rutherford TN-Wilson TN-Cannon TN-
438 PM CDT WED APR 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL RUTHERFORD...
SOUTHEASTERN WILSON AND NORTHERN CANNON COUNTIES WILL EXPIRE AT 445
PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

A tornado watch remains in effect until 900 PM CDT for Middle
Tennessee.

LAT...LON 3602 8611 3597 8602 3596 8602 3594 8598
      3586 8590 3585 8590 3584 8589 3575 8622
      3580 8628
TIME...MOT...LOC 2138Z 224DEG 36KT 3596 8602 

$$

10

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 3:55 PM CDT, 15 minutes earlier.

Area forecast discussion, Apr 5, 3:55 PM CDT, 15 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
355 PM CDT Wed Apr 5 2017

.DISCUSSION...

Afternoon storms have been slower to develop this afternoon with
the anticipated increase in low level moisture occurring slower
than originally forecast. However, dewpoints have crept up and
storms have been increasing since 19-20Z. Expect this trend to
continue for the next few hours with the bulk of the storms east
of I-65 and becoming especially numerous on the Plateau. Severe
storm potential will end this evening but wrap-around showers will
arrive late tonight and then continue beyond 12Z Thursday.

The upper level low that helped kick off today's storms will move
from the Mid/Upper MS Valley to the lower Great Lakes Thursday.
Thursday will be much cooler with post frontal conditions and
extensive clouds in the cyclonic flow aloft...although some
decrease in clouds should occur by afternoon. Clearing skies
Thursday night will help allow temps to drop into the 30s most
areas. Light winds should help prevent any frost Thursday
night...but do expect patches of frost across the mid state Friday
morning as cold air remains and sfc winds drop off.

Upper level ridging will keep it dry Friday through the weekend
and into Monday with daytime temperature rebounding into the 60s
and then 70s.

The next upper level system to impact Middle TN will move eastward
through the Northern Plains early next week. This system and a
weak cold front will bring a chance of showers to the region
Monday night into next Wednesday.

&&

.AVIATION...
18Z TAF DISCUSSION.

Band of strong afternoon/early evening storms, followed by dry
period, then wrap-around dz-/rw- on tap this period. Outside
of convection early through 06z, largely expect VFR conditions.
After 06z, upper low will wrap-around light precip and cigs
expected to drop all sites overnight but possibly improve by
18z Thu. Winds will be quite gusty through the period...sometimes
25-35mph.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      44  58  39  59  36 /  50  50   0   0   0
Clarksville    43  57  37  58  35 /  60  50   0   0   0
Crossville     40  49  35  51  33 /  70  70  20  10   0
Columbia       44  58  38  60  35 /  50  50   0   0   0
Lawrenceburg   44  58  38  59  35 /  50  40   0   0   0
Waverly        43  59  39  59  37 /  60  50   0   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 AM CDT Thursday FOR Bedford-Cannon-
Cheatham-Clay-Coffee-Cumberland-Davidson-De Kalb-Dickson-
Fentress-Giles-Grundy-Hickman-Houston-Humphreys-Jackson-Lawrence-
Lewis-Macon-Marshall-Maury-Montgomery-Overton-Perry-Pickett-
Putnam-Robertson-Rutherford-Smith-Stewart-Sumner-Trousdale-Van
Buren-Warren-Wayne-White-Williamson-Wilson.

&&

DISCUSSION......49
AVIATION........07
Hazardous weather outlook, Apr 5, 5:18 AM CDT, 10 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
518 AM CDT Wed Apr 5 2017

TNZ005>011-023>034-056>066-075-077>080-093>095-061000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
518 AM CDT Wed Apr 5 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

Some strong to severe thunderstorms will be possible
this afternoon through the early evening hours, especially
for locations east of I-65. Main concerns with any strong
to severe thunderstorms that do develop will be large hail,
damaging winds, and the formation of tornadoes.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon
and early evening.

Spotter Thunderstorm Reporting Criteria
Tornado
Funnel Cloud
Flooding
Hail >= 1/2 inch
Winds > 50 MPH (Measured)
Structural Damage
Trees or Power Lines Down

31

In the hours before

Special weather statement, Apr 5, 3:39 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Nashville TN
339 PM CDT WED APR 5 2017

TNZ007-008-027-052115-
Robertson TN-Davidson TN-Sumner TN-
339 PM CDT WED APR 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DAVIDSON...CENTRAL
SUMNER AND SOUTHEASTERN ROBERTSON COUNTIES UNTIL 415 PM CDT...

At 339 PM CDT, Doppler radar was tracking a strong thunderstorm over
Millersville, or 11 miles southeast of Springfield, moving northeast
at 50 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Goodlettsville, White House, Millersville, Greenbrier, Ridgetop,
Cross Plains, Portland, Orlinda, Cottontown and Oak Grove.

A tornado watch remains in effect until 900 PM CDT for Middle
Tennessee.

LAT...LON 3664 8641 3651 8625 3629 8677 3633 8682
      3639 8688 3663 8655 3663 8654 3664 8651
TIME...MOT...LOC 2039Z 230DEG 45KT 3639 8673

10
Special weather statement, Apr 5, 3:54 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Nashville TN
354 PM CDT WED APR 5 2017

TNZ007-052115-
Robertson TN-
354 PM CDT WED APR 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ROBERTSON COUNTY
UNTIL 415 PM CDT...

At 354 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cross Plains, or 10 miles northeast of Springfield, moving northeast
at 30 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Cross Plains, Orlinda and Black Jack.

A tornado watch remains in effect until 900 PM CDT for Middle
Tennessee.

LAT...LON 3663 8656 3656 8662 3648 8672 3661 8690
      3665 8686 3665 8659
TIME...MOT...LOC 2054Z 222DEG 24KT 3661 8676

10

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 3:39 PM CDTSpecial Weather StatementOHXSumner36 min
Apr 5, 3:51 PM CDTSevere Thunderstorm WarningOHXBedford, Coffee39 min
Apr 5, 3:54 PM CDTSpecial Weather StatementOHXRobertson21 min
Apr 5, 4:02 PM CDTWind AdvisoryOHXBedford, Cannon, Cheatham, Clay, Coffee, Cumberland and 32 more29 hr
Apr 5, 4:15 PM CDTSpecial Weather StatementOHXSumner30 min
Apr 5, 4:18 PM CDTTornado WarningOHXCoffee27 min
Apr 5, 4:27 PM CDTSpecial Weather StatementOHXSmith33 min
Apr 5, 4:29 PM CDTSpecial Weather StatementOHXSmith31 min
Apr 5, 4:29 PM CDTSevere Thunderstorm WarningOHXCoffee, Warren46 min
Apr 5, 4:36 PM CDTSevere Thunderstorm WarningOHXJackson, Macon, Smith24 min
Apr 5, 4:47 PM CDTSpecial Weather StatementOHXTrousdale28 min
Apr 5, 4:51 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Macon, Smith24 min
Apr 5, 4:54 PM CDTTornado WarningOHXGrundy, Van Buren, Warren36 min
Apr 5, 4:59 PM CDTSevere Thunderstorm WarningOHXCoffee, Grundy, Warren31 min
Apr 5, 5:06 PM CDTSpecial Weather StatementOHXPutnam24 min
Apr 5, 5:10 PM CDTTornado WarningOHXPutnam21 min
Apr 5, 5:12 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Macon33 min
Apr 5, 5:14 PM CDTSpecial Weather StatementOHXMacon, Smith31 min
Apr 5, 5:22 PM CDTSevere Thunderstorm WarningOHXCannon, Coffee, DeKalb, Warren, White23 min
Apr 5, 5:26 PM CDTTornado WarningOHXOverton, Putnam18 min
Apr 5, 5:38 PM CDTSpecial Weather StatementOHXDeKalb37 min
Apr 5, 5:41 PM CDTSpecial Weather StatementOHXGrundy, Van Buren49 min
Apr 5, 5:46 PM CDTSpecial Weather StatementOHXCannon, DeKalb44 min
Apr 5, 5:55 PM CDTSpecial Weather StatementOHXGrundy35 min
Apr 5, 5:58 PM CDTSpecial Weather StatementOHXOverton32 min
Apr 5, 6:08 PM CDTSpecial Weather StatementOHXFentress, Overton, Pickett, Putnam37 min
Apr 5, 6:12 PM CDTSevere Thunderstorm WarningOHXClay, DeKalb, Jackson, Overton, Putnam33 min
Apr 5, 6:42 PM CDTSpecial Weather StatementOHXOverton48 min
Apr 5, 6:58 PM CDTSpecial Weather StatementOHXWhite32 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.